Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Diagnosed with hypothyroidism, have stomach issues like bloating, constipation, mucus in stools. Could thyroid be causing this?

I was recently diagnosed with hypothyroidism . Just started meds. But I am also having alot of stomach trouble. Bloating , Constipation , belching egg taste and mucus in the stool. Just wondering if that is cause from the low thyroid or if something else might be going on. I am extremely tired and cant concentrate and very pale.
Asked On : Tue, 18 Dec 2012
Answers:  1 Views:  426
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hello Good Evening,

There are some symptoms of hypothyroidism as follows:

Appearance: thin, brittle fingernails; dry, itchy skin; weight gain, water retention, hair loss
Neurological: depression, rapid thoughts.
Neuromuscular: depressed reflexes, hypotonia, muscle cramps, joint pain, mood instability, irritability, constipation.
Constitutional: fatigue, sleepiness, cold intolerance, decreased sweating.
Cardiovascular: bradycardia, elevated serum cholesterol.

So hypothyroidism can cause constipation and constipation may also caused bloating.

There are many causes of bloating, including: diet, irritable bowel syndrome, lactose intolerance, re flux, and constipation and some more.

Gas and bloating is a sign that food is not being digested correctly by the body. An inadequate intake of water will cause excessive stomach bloating.

Water benefits the body by aiding with digestion because it supports a majority of the body's daily functions.

Fatty foods cause a formation of fat cells to develop throughout the body and contribute to bloating as well. A build up of fat cells slows down the body's ability to empty the stomach.

Dairy products also contribute to excessive cramps, gas, and bloating.
Persons who are intolerant to lactose products experience this effect more than others.

Following steps should follows to lessen the bloating:

-Walk after eating a meal.
-Avoid coffee and chocolates.
-Avoid Meals that are high in fat.
-Avoid extremely hot or cold food.
-Avoid bubble gum or bubbly beverages.

If needed then medication should be included antacids, PPI, domperidone, Levosulpiride (prokinetic), digestive enzymes and some laxatives.

So keep continue your medications for hypothyroidism and do needful for constipation and bloating, hopefully you will gradually improved.


Dr. Naresh Jain.
Answered: Mon, 12 Aug 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor